Montana, 2011

Hail in Montana, August 11, 2011

August 11, 2011 · NWS TFX · 1 event in 1 county or zone

Thunderstorms developed over Hill County during the late afternoon hours. Hail the size of a quarter was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Thunderstorms developed over Hill County during the late afternoon hours. Hail the size of a quarter was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 11, 1:29 PM MST, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 11, 1:29 PM MST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
229 PM MDT THU AUG 11 2011

.DISCUSSION...
TODAY THROUGH SATURDAY EVENING...LATEST ANALYSIS SHOWS AN UPPER
LEVEL SHORTWAVE TROF NOW OVER TOOLE/LIBERTY COUNTY AND MOVING
STEADILY EASTWARD ACROSS CENTRAL/NORTH CENTRAL MT.  THOUGH THIS
SYSTEM IS RELATIVELY SMALL IN SIZE...ENHANCED INSTABILITY AHEAD OF
AND COINCIDENT WITH THE TROF AXIS IS GENERATING MODERATE TO STRONG
THUNDERSTORMS EAST OF A LINE FROM GLACIER NP TO GREAT FALLS TO
HARLOWTON.  EXPECT SCATTERED STORMS TO CONTINUE TO DEVELOP THIS
EVENING ACROSS EASTERN PORTIONS OF THE FORECAST AREA.  MAIN THREATS
FROM THESE STORMS WILL BE HAIL TO ONE-HALF INCH IN DIAMETER AND
WINDS GUSTS TO AROUND 45 MPH.  THERE IS A SLIGHT CHANCE ONE OR TWO
CELLS MAY BECOME STRONG ENOUGH TO PRODUCE LARGE HAIL.  FORECAST
MODELS ARE IN CLOSE AGREEMENT THAT THE TROF WILL MOVE INTO ERN MT
LATER THIS EVENING...TAKING THE STORMS ALONG WITH IT...WITH CLEARING
SKIES TO FOLLOW ACROSS THE REGION TONIGHT.  RIDGE OF HIGH PRESSURE
BUILDS STRONGLY OVER THE NRN ROCKIES TOMORROW AND WILL REMAIN IN
PLACE THROUGH THE WEEKEND.  EXPECT FAIR SKIES AND DRY CONDITIONS ON
FRI AND SAT WITH STEADILY WARMING TEMPERATURES.  HIGHS ON FRI WILL
REACH THE MID 80S FOR THE PLAINS AND VALLEYS AND INCREASE INTO THE
UPPER 80S TO LOW 90S ON SAT.  WARANAUSKAS

SATURDAY NIGHT THROUGH THURSDAY...MODELS REMAIN IN AGREEMENT WITH
DRIER CONDITIONS FOR THE FIRST HALF OF THE FORECAST PERIOD.
RIDGING WILL KEEP CHANCES OF PRECIPITATION RELATIVELY LOW UNTIL
SUNDAY AFTERNOON WHEN A SLIGHT CHANCE OF AFTERNOON SHOWERS RETURNS
TO SOUTHWEST MONTANA. BEYOND SUNDAY...MODELS STILL SOMEWHAT
DIFFER BUT DO AGREE THAT THE CHANCE OF MAINLY AFTERNOON
PRECIPITATION WILL LIKELY RETURN NEXT WEEK. TEMPERATURES WILL
CONTINUE TO REMAIN RIGHT AROUND SEASONAL AVERAGES AND WINDS LOOK
TO BE LIGHT WITH A FEW DAYS OF AFTERNOON BREEZY CONDITIONS LIKELY.

&&

.AVIATION...
UPDATED 1720Z.
AN UPPER LEVEL TROUGH OF LOW PRESSURE MOVING THROUGH THE REGION
TODAY WILL GENERATE SHOWERS AND A FEW THUNDERSTORMS THROUGH THE
EVENING HOURS. ONGOING SHOWERS AND ISOLATED THUNDERSTORMS OVER
CENTRAL MONTANA...NEAR KGTF AND KHLN...WILL MOVE EASTWARD EVENTUALLY
AFFECTING KLWT AFTER 20Z. EXPECT ANOTHER AREA OF SHOWERS AND
THUNDERSTORMS TO DEVELOP NEAR KCTB AFTER 20Z...SPREADING TO NEAR
KHVR BY 23Z. ALL THE ACTIVITY SHOULD DIMINISH AFTER 06Z FRIDAY ALONG
WITH CLEARING SKIES. EXPECT MAINLY VFR CONDITIONS THROUGH THE TAF
PERIOD BUT COULD NOT RULE OUT BRIEF MVFR CONDITIONS WITH A FEW OF
THE HEAVIER SHOWERS/STORMS DUE TO REDUCED VISIBILITY. CEILINGS WILL
BE MAINLY ABOVE 9000 FT...HOWEVER MOUNTAIN OBSCURATION WILL OCCUR
WITH HEAVIER SHOWERS/STORMS WHERE CEILINGS MAY LOWER TO 6000 FT.
LANGLIEB

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  49  83  52  90 /  20   0   0   0
CTB  47  80  50  88 /  20   0   0   0
HLN  51  82  52  88 /  10   0   0   0
BZN  45  82  47  89 /  20   0   0   0
WEY  34  72  33  77 /  20  10   0   0
DLN  43  79  45  85 /  10   0   0   0
HVR  51  85  53  91 /  30   0   0   0
LWT  48  79  50  88 /  20   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...WARANAUSKAS
LONG TERM...GUSTAFSON
AVIATION...LANGLIEB

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 11, 4:27 AM MST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
527 AM MDT THU AUG 11 2011

MTZ008>015-044>055-121130-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
527 AM MDT THU AUG 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 11, 1:14 PM MST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
214 PM MDT THU AUG 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND GST     6 SW HAYS               47.93N 108.74W
08/11/2011  M41 MPH          BLAINE             MT   DEPT OF HIGHWAYS

            41 MPH WIND GUST AT THE DOT SENSOR NEAR HAYS.

&&

BRUSDA
Local storm report, Aug 11, 1:18 PM MST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
218 PM MDT THU AUG 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     HAIL             30 NNW HAVRE            48.94N 109.93W
08/11/2011  E0.50 INCH       HILL               MT   NWS EMPLOYEE

            HALF INCH HAIL FALLING ABOUT 30 MILES NORTHWEST OF
            HAVRE.

&&

BRUSDA
Local storm report, Aug 11, 1:19 PM MST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
219 PM MDT THU AUG 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             30 N HAVRE              48.98N 109.68W
08/11/2011  M0.50 INCH       HILL               MT   NWS EMPLOYEE

            0.50 INCHES OF HAIL AT 30 MILES NORTH OF HAVRE

&&

JOH
Special weather statement, Aug 11, 1:37 PM MST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
237 PM MDT THU AUG 11 2011

MTZ047-112130-
BLAINE MT-
237 PM MDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BLAINE COUNTY UNTIL 330
PM MDT...

AT 232 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 25 MILES SOUTHWEST OF FORT BELKNAP...OR 27 MILES
SOUTH OF CHINOOK...MOVING NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   ZURICH...

LAT...LON 4869 10921 4855 10854 4805 10897 4808 10926
TIME...MOT...LOC 2037Z 193DEG 19KT 4823 10909

HOENISCH
Special weather statement, Aug 11, 3:25 PM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
425 PM MDT THU AUG 11 2011

MTZ013-047-051-112315-
BLAINE MT-CHOUTEAU MT-FERGUS MT-
425 PM MDT THU AUG 11 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FERGUS...
SOUTHEASTERN CHOUTEAU AND EXTREME SOUTHWESTERN BLAINE COUNTIES UNTIL
515 PM MDT...

AT 421 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF GERALDINE...OR 25 MILES EAST
OF FORT BENTON...MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ILIAD.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4785 10947 4739 10969 4762 11031 4787 11021
TIME...MOT...LOC 2226Z 285DEG 23KT 4769 11012

MLS
Local storm report, Aug 11, 4:25 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
525 PM MDT THU AUG 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             24 N GILDFORD           48.92N 110.30W
08/11/2011  M0.50 INCH       HILL               MT   TRAINED SPOTTER

            MEASURED HAIL 0.25 TO 0.50. RAINFALL 2.25. SOME CROP
            DAMAGE. LIGHT WINDS.

0130 PM     HEAVY RAIN       24 N GILDFORD           48.92N 110.30W
08/11/2011  M2.25 INCH       HILL               MT   TRAINED SPOTTER

            MEASURED HAIL 0.25 TO 0.50. RAINFALL 2.25. SOME CROP
            DAMAGE. LIGHT WINDS.

&&

MLS

The radar

The Great Falls radar (KTFX), 177 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hill

When
August 11, 4:37 PM MST
Where
Hill County, 1 mi E of Havre
Measured
1 in hail
Reported by
Public
Coordinates
48.550, -109.658

A thunderstorm dropped 1 inch diameter hail at Havre 1E.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333403.